, Volume 6, Issue 3, pp 201–206 | Cite as

Covering graphs by the minimum number of equivalence relations

  • Noga Alon


An equivalence graph is a vertex disjoint union of complete graphs. For a graphG, let eq(G) be the minimum number of equivalence subgraphs ofG needed to cover all edges ofG. Similarly, let cc(G) be the minimum number of complete subgraphs ofG needed to cover all its edges. LetH be a graph onn vertices with maximal degree ≦d (and minimal degree ≧1), and letG=\(\bar H\) be its complement. We show that
$$\log _2 n - \log _2 d \leqq eq(G) \leqq cc(G) \leqq 2e^2 (d + 1)^2 \log _e n.$$
The lower bound is proved by multilinear techniques (exterior algebra), and its assertion for the complement of ann-cycle settles a problem of Frankl. The upper bound is proved by probabilistic arguments, and it generalizes results of de Caen, Gregory and Pullman.

AMS subject classification (1980)

68 E 10 68 E 05 05 B 25 05 C 55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. Alon, An extremal problem for sets with applications to graph theory,J. Combinatorial Theory (A),40 (1985), 82–89.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    D. de Caen, D. A. Gregory andN. J. Pullman, Clique coverings of complements of paths and cycles,Annals of Discrete Math, to appear.Google Scholar
  3. [3]
    P. Duchet,Représentations, noyaux en théorie des graphes et hypergraphes, Thése de doctoral d’Etat, Université Paris VI (1979).Google Scholar
  4. [4]
    P. Erdős, A. W. Goodman andL. Pósa, The representation of a graph by set intersections,Can. J. Math. 18 (1966), 106–112.Google Scholar
  5. [5]
    P. Frankl, Covering graphs by equivalence relations,Annals of Discrete Math. 12 (1982), 125–127.zbMATHGoogle Scholar
  6. [6]
    D. A. Gregory andN. J. Pullman, On a clique covering problem of Orlin,Discrete Math. 41 (1982), 97–99.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    G. O. H. Katona, Solution of a problem of Ehrenfeucht and Mycielski,J. Combinatorial Theory (A) 17 (1974), 265–266.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    M. Marcus,Finite Dimensional Multilinear Algebra, Part II, Ch. 4, M. Dekker Inc., New York, 1975.zbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó 1986

Authors and Affiliations

  • Noga Alon
    • 1
  1. 1.Department of MathematicsTel Aviv UniversityRamat Aviv, Tel AvivIsrael

Personalised recommendations